Nebraska, 2024

Damaging Winds in Nebraska, July 3, 2024

July 3, 2024 · NWS GID · 4 events in 3 counties and zones

A broad, upper level trough was moving over Nebraska. A surface frontal boundary was across western Nebraska with an upper level disturbance beginning to move overhead.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A broad, upper level trough was moving over Nebraska. A surface frontal boundary was across western Nebraska with an upper level disturbance beginning to move overhead. Instability was highest across western portions of the forecast area. Wind shear was fairly high.

Storms developed across western and northern Nebraska during the early afternoon hours along the frontal boundary. These storms developed into a line and moved southeastward and impacted south central and central Nebraska during the evening hours. The storms began by blowing down tree limbs in Dawson County just after 7 PM CDT. The line of storms ended by producing a 62 mph wind gust in Buffalo County just after 8 PM CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 3, 5:30 PM CST, 33 minutes earlier. Its key messages:

  • Strong to severe thunderstorms are expected mainly after 7PM this evening. Strong winds and heavy rain will be the main threats, although large hail and an isolated tornado cannot be entirely ruled out.
  • Showers and thunderstorms are expected to clear out of the area by early to mid-afternoon on Independence Day. Dry conditions are expected for those with fireworks plans in the evening.
  • After a dry Thursday evening through Friday, periodic shower and thunderstorm chances return to the forecast early Saturday morning through early Monday morning.
Area forecast discussion, Jul 3, 5:30 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
630 PM CDT Wed Jul 3 2024

.KEY MESSAGES...

- Strong to severe thunderstorms are expected mainly after 7PM
  this evening. Strong winds and heavy rain will be the main
  threats, although large hail and an isolated tornado cannot be
  entirely ruled out.

- Showers and thunderstorms are expected to clear out of the
  area by early to mid-afternoon on Independence Day. Dry
  conditions are expected for those with fireworks plans in the
  evening.

- After a dry Thursday evening through Friday, periodic shower
  and thunderstorm chances return to the forecast early Saturday
  morning through early Monday morning.

&&

.DISCUSSION...
Issued at 412 PM CDT Wed Jul 3 2024

Much of the Hastings CWA is under sunny to mostly sunny skies at
this hour, allowing us to warm things up.  Current temperatures are
in the 70s and 80s, with expected highs mainly in the 80s.  Strong
to severe thunderstorms are expected across the region tonight.
Thunderstorms have already developed across western Nebraska and
northeastern Nebraska.  These storms are expected to congeal into a
line, posing a strong wind threat as they move into the Hastings
area later this evening.  There still remains some uncertainty to
the extent of how much of the Hastings coverage area will be
impacted.  Models have not done well at coming into agreement, and
have flip-flopped on specific areas. Should this line hold
together, we are looking at most of our south central Nebraska
counties and possibly some of our north central counties being
impacted.

Strong winds and some large hail will be the main concerns
as storms move through the area.  An isolated tornado cannot be
entirely ruled out. Additionally, heavy rainfall over areas that
have had a few inches of rain over the past week may result in some
flooding issues in localized areas.  The ground is fairly saturated
in spots, so it will not take a lot of rain to cause some issues.
The entire Hastings CWA has been outlooked in a Marginal Risk for
excessive rainfall for this afternoon/evening. The entire area is
included in a Marginal or Slight Risk for severe weather for this
afternoon and evening.

Heading into Thursday, a broad upper ridge extending west to east
from the PACNW to New England, will remain over Nebraska and Kansas.
 High temperatures are looking fairly nice, ranging from the mid-70s
to low 80s in Nebraska and the low to mid-80s in Kansas.  There will
be some lingering chances (20-50%) for showers and thunderstorms to
start off the day.  Storm chances will diminish from west to east
during the late morning, with most areas being rain free by mid-
afternoon.  The rest of your Independence Day is expected to be rain
free, with temperatures falling into the low 60s (north) to low 70s
(south) around fireworks time.

For those looking for some reprieve from the rain, enjoy the weather
Friday.  Dry and sunny conditions are expected through the day. High
temperatures will be slightly warmer (upper 70s-low 80s Neb/low to
mid-80s KS).

Saturday, we transition to a period of northwest flow over the area,
as the upper trough shifts slightly eastward.  This will result in a
shift in the weather pattern, allowing for disturbances to drop into
the area from the PACNW.  Periodic showers and thunderstorms will be
possible from early Saturday morning through early Monday morning,
with additional chances heading into mid-week.  Temperatures will be
primarily in the 70s and 80s each day for highs, and the 50s and 60s
for lows.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 619 PM CDT Wed Jul 3 2024

Sorry for the long TAF, lots of info to convey to the TAF users.

A cold front moving down from the Sandhills has a line of TSRA
along it. Strong to severe storms are in that line, so went with
a TEMPO with VRB40kts winds, but if things pan how I think the
wind gusts with storms should be from the NW. We should be storm
free for a few hours, before the upper trough swings through
which could give us another round of storms. MVFR to IFR
ceilings are expected behind the front and ceilings should lift
to VFR by mid-day. Expect NW winds behind the front and winds
look to gust into the low 20s tomorrow afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Wekesser
AVIATION...Beda
Hazardous weather outlook, Jul 3, 3:34 PM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
434 PM CDT Wed Jul 3 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
042145-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
434 PM CDT Wed Jul 3 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Evening and Tonight.

This evening and overnight, generally two separate rounds of
scattered to perhaps widespread thunderstorms are expected to
track across much of the area from west to east, or northwest to
southeast, some of which could be severe, and the entire area is
under a Marginal to Slight Risk for severe storms.

The first round:
The first round of storms is expected to occur mainly between 7 PM
and 1 AM, as a broken, to perhaps fairly solid line, or complex of
storms is expected to move into the area from the west, with
perhaps some spotty activity flaring up out ahead of the main
line. The primary hazards with this activity will be damaging
winds of 60 to 70 MPH and large hail up to around ping pong ball
size, with an outside chance for a tornado especially within any
kinks along the leading edge of storms. There is still some
uncertainty regarding just how widespread this activity might be,
but the overall-highest threat for severe storms would most likely
target counties along and west of Highway 281. Storms associated
with this first round are expected to exit east or southeast parts
of our area by roughly 1 AM.

The second round:
Following what could be a brief lull, another round of mainly
isolated to scattered thunderstorms are expected to move in from
the northwest, and/or develop directly over our area, mainly
between 3 AM and sunrise Thursday. The likelihood of this
activity being severe is a bit more unclear, but if it is, the
main hazard would be large hail up to around ping pong ball size.

In addition to possible severe storms, at least localized, brief
flooding or flash flooding cannot be ruled out with storms
tonight, especially if some areas happen to pick up at least 1 to
2 inches in a short time. Of most concern would be those places in
Nebraska that received at least 2 to 4 inches of rain earlier
this week.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Independence Day thunderstorm potential:
During the day Thursday, chances for isolated to scattered
thunderstorms continue area-wide at least through the morning and
possibly early afternoon. While most of this activity should be
fairly weak, a few marginally-severe storms capable of producing
hail up to around the size of quarters cannot be ruled out.
Fortunately for those with later afternoon and especially evening
outdoor plans, the entire area is expected to be storm-free by
this time as drier and more stable air arrives behind a cold
front.

Between late Friday night and Sunday, intermittent thunderstorm
chances return to various parts of the area.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of thunderstorm-
related severe weather, or flooding, that might occur through
tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Jul 3, 5:45 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
645 PM CDT Wed Jul 3 2024

NEZ060-040015-
Dawson NE-
645 PM CDT Wed Jul 3 2024

...STRONG THUNDERSTORMS WILL IMPACT DAWSON COUNTY THROUGH 715 PM
CDT...

At 644 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Callaway to near
Gothenburg to 9 miles east of Wellfleet. Movement was southeast at 45
mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Cozad, Gothenburg, and Willow Island around 650 PM CDT.
  Eddyville around 700 PM CDT.

This includes Interstate 80 between mile markers 209 and 237.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.

&&

LAT...LON 4105 10022 4105 9943 4102 9942 4074 9974
      4070 9984 4070 10022
TIME...MOT...LOC 2344Z 304DEG 40KT 4125 9979 4095 10013 4078 10056

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Pfannkuch

The radar

The North Platte radar (KLNX), 119 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
July 3, 6:03 PM CST
Where
Dawson County, 0.52 mi W of Gothenburg
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.930, -100.160

Law enforcement reported downed tree limbs across town.

Thunderstorm Wind, Sherman

When
July 3, 6:44 PM CST
Where
Sherman County, 0.52 mi E of Loup City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
41.280, -98.970

NWS Cooperative Observer reported minor tree damage in town.

Thunderstorm Wind, Sherman

When
July 3, 6:58 PM CST
Where
Sherman County, 5.51 mi NE of Sherman Res
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.380, -98.830

A wind gust of 61 MPH was measured by a mesonet station located six miles north-northeast of Sherman Reservoir.

Thunderstorm Wind, Buffalo

When
July 3, 7:03 PM CST
Where
Buffalo County, 0.52 mi E of Odessa
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.700, -99.240

A wind gust of 62 MPH was measured by a mesonet station located one mile east of Odessa.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191512, 1191514, 1191515, 1191516.